Hail, Trego
- When
- April 27, 3:30 PM CST
- Where
- Trego County, 5.51 mi NE of Voda
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 39.100, -99.940
Storms produced large hail and a few landspouts across western Kansas on 04/27.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
Storms produced large hail and a few landspouts across western Kansas on 04/27.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Apr 27, 1:32 PM CST, 1 hour 58 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Dodge City KS 232 PM CDT Sat Apr 27 2024 .KEY MESSAGES... - There is a 40-60% chance for strong to severe thunderstorms across central Kansas and a small portion of west central Kansas through this evening. - Unseasonably warm temperatures are forecast mid-week with thunderstorm chances (30-50%) as well. && .UPDATE... Issued at 1205 PM CDT Sat Apr 27 2024 Mesoscale Discussion Severe thunderstorms are well underway across portions of western and northwest OK, moving northeast towards the far southeast zones of our CWA. Given these storms have already produced severe hail up to the size of golf balls, and will remain in a highly favorable environment characterized by 2500-3000 J/Kg of MLCAPE and 45-55 kts of 0-6km bulk shear, they will continue to pose a severe hail and wind gust risk as they propagate northeast. A secondary area of severe thunderstorm development appears possible later this afternoon along a N-S oriented dryline located just east of US-283 as latest HREF suggests isolated to scattered supercells will initiate around 3-5pm CDT. Strong instability and deep-layer shear will support a large hail and damaging wind gust risk. That said, the combination of anvil debris and thunderstorm outflow spreading northwest from the convection over OK may cause storms to struggle or prevent them entirely. && .SHORT TERM /THROUGH SUNDAY/... Issued at 218 PM CDT Sat Apr 27 2024 WV imagery indicates a strong southwesterly flow aloft prevailing across the Western High Plains downstream of an amplified upper level trough of low pressure shifting slowly east through the Four Corners Region. Near the surface, an area of low pressure is situated across extreme southwest Kansas with an attendant frontal boundary extending northeast into central Kansas. A sharpening dryline extends from southwest Kansas southward into the extreme eastern portion of the Texas Panhandle. Thunderstorm chances (40-60%) remain mainly for portions of central Kansas through this evening as a series of H5 vort maxima continue to eject northeast out of the Southern Rockies ahead of an approaching upper level trough. Based on radar trends/CAMs, ongoing/developing thunderstorms are progged to lift north-northeast off a nearly stationary dryline in the extreme eastern Texas Panhandle and through northwest Oklahoma into south central Kansas mid/late afternoon. Supported by a strong +100kt subtropical jet, MLCAPE values upward of 3000-3500 J/kg, and sufficient deep layer shear (effective shear values upward of 55-60kt), storms have the potential to become severe with large hail (2 to 3 inches) and damaging winds the main threat. To a lesser extent, a tornado threat exists with the latest mesoanalysis (19Z) showing 0-1km SRH nearing 100 m2/s2 in central Kansas. As for the best chance for appreciable rainfall, the latest HREF indicates a 30-50% probability of 6-hr QPF exceeding 0.15 of an inch in a corridor generally confined to central and south central Kansas with much of southwest Kansas remaining relatively dry behind the dryline. Fairly seasonal temperatures are forecast tonight as a cold front pushes through western Kansas overnight, allowing cooler air to surge southward into the area and dropping H85 temperatures well below 10C. With the HREF indicating better than a 90% probability of temperatures falling below 50F in west central and extreme southwest Kansas to only a 10 to 20% probability in south central Kansas, look for lows tonight down into the 40s(F) across much of area with the lower 50s(F) in south central Kansas. Cooler temperatures can be expected Sunday with the HREF painting only 10-20% probability of highs exceeding 65F west central Kansas to an 80-90% probability of highs exceeding 70F in south central Kansas. && .LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/... Issued at 218 PM CDT Sat Apr 27 2024 A relatively dry pattern is forecast through the middle part of next week as medium range ensembles indicate an upper level trough lifting northeast into the Upper Midwest Monday, giving way to a zonal flow aloft across the Western High Plains for a couple days before a southwesterly flow aloft returns ahead of an approaching shortwave trough. Thunderstorm chances (30-50%) return to central Kansas and portions of southwest Kansas late Wednesday/early Thursday as another upper level shortwave digs southeast through the Great Basin, setting up an increasingly difluent southwest flow aloft and sending an attendant cold front into western Kansas. Prevailing southerlies will draw ample moisture up into eastern/central Kansas, increasing instability. Although plenty of uncertainty abounds, mainly due to timing of the system, the best chance for thunderstorms is still expected to be across central Kansas sometime Wednesday night into Thursday where the NBM 4.1 paints a 30-40% probability of 12-hr QPF exceeding 0.1 of an inch by early Thursday morning. Temperatures rebound Monday as lee side troughing develops in eastern Colorado, returning southerlies to western Kansas, helping push H85 temperatures up into the mid-teens(C) in central Kansas to near 20C out by the Colorado border. With the NBM 4.1 indicating a 60-70% probability of temperatures exceeding 75F in west central and central Kansas to a 90% probability of that in southern southwest Kansas, expect widespread afternoon highs in the 70s(F) with near 80F along the Oklahoma border. The warming trend continues through mid-week with temperatures well into the 80s(F) for much of southwest Kansas. && .AVIATION /18Z TAFS THROUGH 18Z SUNDAY/... Issued at 1110 AM CDT Sat Apr 27 2024 Scattered thunderstorms will be possible across central Kansas and a small portion of southwest Kansas late afternoon through this evening, potentially affecting the vicinity of KHYS and KDDC. Otherwise, mainly VFR conditions will prevail through late evening. Low level stratus is then forecast to develop along and behind a cold front pushing through western Kansas overnight, resulting in possible MVFR/IFR cigs in vicinity of KHYS, KGCK, and KDDC generally after 03-05Z. Southerly winds around 15 to 25kt with gusts up to 30kt are expected to develop this afternoon behind a warm front lifting northward through much of southwest Kansas while northeasterly winds around 10 to 20 are expected to persist north of the boundary, including in vicinity of KHYS. Northerly winds around 15 to 30kt are forecast to develop behind the aforementioned cold front moving through western Kansas later this evening. && .DDC WATCHES/WARNINGS/ADVISORIES... Red Flag Warning until 7 PM CDT /6 PM MDT/ this evening for KSZ061>063-074>077-084>087. && UPDATE...Springer SHORT TERM...JJohnson LONG TERM...JJohnson AVIATION...JJohnson
Hazardous Weather Outlook National Weather Service Dodge City KS 456 AM CDT Sat Apr 27 2024 KSZ030-031-043>046-061>066-074>081-084>090-281000- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 456 AM CDT Sat Apr 27 2024 /356 AM MDT Sat Apr 27 2024/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Today and Tonight Severe thunderstorms are expected this afternoon and evening with large hail, damaging winds and possibly tornadoes. The best chance of severe weather is along and east of a line from WaKeeney to Dodge City to Coldwater. Critical fire weather conditions are forecast for today across far southwestern Kansas with low humidity and strong southwest winds. See the fire weather message (TOPRFWDDC) for details. .DAYS TWO THROUGH SEVEN...Sunday through Friday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT...
Special Weather Statement
National Weather Service Dodge City KS
130 PM CDT Sat Apr 27 2024
KSZ031-046-271900-
Rush KS-Ellis KS-
130 PM CDT Sat Apr 27 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN RUSH AND
SOUTHEASTERN ELLIS COUNTIES THROUGH 200 PM CDT...
At 129 PM CDT, Doppler radar was tracking a strong thunderstorm near
Pfeifer, moving northeast at 35 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of northeastern Rush
and southeastern Ellis Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3870 9904 3870 9903 3861 9903 3860 9905
3869 9927 3893 9904
TIME...MOT...LOC 1829Z 226DEG 31KT 3872 9910
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
RUSSELLSpecial Weather Statement
National Weather Service Dodge City KS
219 PM CDT Sat Apr 27 2024
KSZ030-031-045-046-271945-
Rush KS-Trego KS-Ellis KS-Ness KS-
219 PM CDT Sat Apr 27 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN NESS...SOUTHEASTERN
TREGO...NORTHWESTERN RUSH AND SOUTHWESTERN ELLIS COUNTIES THROUGH 245
PM CDT...
At 219 PM CDT, Doppler radar was tracking a strong thunderstorm near
Bazine, moving north at 25 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of northeastern Ness,
southeastern Trego, northwestern Rush and southwestern Ellis
Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3844 9960 3849 9982 3885 9973 3874 9939
TIME...MOT...LOC 1919Z 197DEG 23KT 3853 9969
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
RUSSELLSpecial Weather Statement
National Weather Service Dodge City KS
240 PM CDT Sat Apr 27 2024
KSZ030-031-045-046-272015-
Rush KS-Trego KS-Ellis KS-Ness KS-
240 PM CDT Sat Apr 27 2024
...STRONG THUNDERSTORMS WILL IMPACT NORTHEASTERN NESS...SOUTHEASTERN
TREGO...NORTHWESTERN RUSH AND ELLIS COUNTIES THROUGH 315 PM CDT...
At 240 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from 7 miles northeast of Ness
City to near Walker. Movement was north at 25 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Strong thunderstorms will be near...
Hays, Victoria, Walker, Brownell, Toulon, Munjor, and Antonino
around 245 PM CDT.
Catherine and Emmeram around 300 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3870 9904 3848 9993 3890 9990 3913 9906
3913 9904
TIME...MOT...LOC 1940Z 192DEG 21KT 3853 9982 3884 9905
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
RUSSELLPreliminary Local Storm Report
National Weather Service Dodge City KS
310 PM CDT Sat Apr 27 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0255 PM Hail 1 N Cedar Bluff 38.83N 99.73W
04/27/2024 M0.25 Inch Trego KS Emergency Mngr
&&Special Weather Statement
National Weather Service Dodge City KS
327 PM CDT Sat Apr 27 2024
KSZ061-074-272115-
Stanton KS-Hamilton KS-
327 PM CDT Sat Apr 27 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN HAMILTON AND
NORTHWESTERN STANTON COUNTIES THROUGH 415 PM CDT/315 PM MDT/...
At 327 PM CDT/227 PM MDT/, Doppler radar was tracking a strong
thunderstorm 15 miles south of Coolidge, moving northeast at 25 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Syracuse.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 900 PM CDT/800 PM
MDT/ for southwestern Kansas.
&&
LAT...LON 3800 10205 3815 10193 3788 10160 3770 10202
3772 10204
TIME...MOT...LOC 2027Z 224DEG 21KT 3782 10204
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
RUSSELLSpecial Weather Statement
National Weather Service Dodge City KS
330 PM CDT Sat Apr 27 2024
KSZ030-031-272100-
Trego KS-Ellis KS-
330 PM CDT Sat Apr 27 2024
...STRONG THUNDERSTORMS WILL IMPACT EAST CENTRAL TREGO AND ELLIS
COUNTIES THROUGH 400 PM CDT...
At 330 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Ellis to near Gorham. Movement was north
at 35 mph.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Strong thunderstorms will be near...
Ellis, Catherine, and Emmeram around 335 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
central and west central Kansas.
&&
LAT...LON 3884 9904 3889 9960 3913 9960 3913 9904
TIME...MOT...LOC 2030Z 189DEG 29KT 3892 9956 3890 9905
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
RUSSELLThe Dodge City radar (KDDC), 149 km away, was scanning. The volume nearest the first event began at 21:29 UTC.
5 hail, 2 thunderstorm wind, 1 tornado. Local standard time, as filed.
Damaged outbuilding and power poles. Reported as a tornado with picture but could be a tornado or landspout.
Damaged outbuilding and power poles.
Video of gustnado.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2024Every state in 2024This day in weather historyThe tornado archive for Kansas, 2024Warnings in Kansas, April 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1173767, 1173772, 1173773, 1173768, 1173769, 1173770, 1173774, 1173771.